Q&A: Fractures Caused by Osteoporosis Drugs






I recently started taking osteoporosis drugs, but I’ve read that they can cause fractures of the femur. Can you explain why this is, given that the drugs are supposed to strengthen bones?


Studies have pointed to an association between bisphosphonates and atypical fractures of the femur (thighbone). It isn’t clear why these occur, but some experts suggest that it may be due to the fact bisphosphonates suppress the breakdown of old bone that is more susceptible to damage due to its age. The fractures are referred to as atypical because they usually occur with little or no-force trauma. However the risk of incurring such a fracture is very small compared with the benefits of taking bisphosphonates (the drugs decrease the risk of fragility fractures in the vertebrae by more than 50 percent, and fractures elsewhere by 40 percent).


Most atypical femur fractures are seen after long-term bisphosphonate use, which is why experts now recommend a five-year limit for taking the drugs. Bisphosphonates build up in the bone, so if you stop taking the medication after a period of time, its positive effect should persist. You may need to start taking the medication again if your bone density declines. People who have suffered an atypical fracture reported having groin or thigh pain for several weeks or months before the fracture occurred. If you experience this while taking bisphosphonates, call your doctor.


For more info like this, subscribe to the newsletter at www.focusonhealthyaging.com.